North Carolina, 2007

Damaging Wind in North Carolina, August 17, 2007

August 17, 2007 · NWS RAH · 1 event in 1 county or zone

A cold front with limited moisture advection sparked isolated convection late in the evening across the central piedmont and coastal plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front with limited moisture advection sparked isolated convection late in the evening across the central piedmont and coastal plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 8:52 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 17, 8:52 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT FRI AUG 17 2007

.SYNOPSIS...A COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH
PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION OVER THE
WEEKEND...USHERING IN A LESS HUMID AIRMASS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A QUICK UPDATE HAS BEEN ISSUED TO ACCOUNT FOR ISOLATED SHOWERS AND
THE POTENTIAL FOR AN ISOLATED TSTM IN THE SE THE NEXT FEW HOURS AS
THE LEADING EDGE OF DRIER AIR WITH A ..COLD.. FRONT MEETS 70 PLUS
DEGREE SURFACE DEWPOINTS IN THE SANDHILLS AND SOUTHERN COASTAL
PLAIN.

VERY DRY AIR HAS MOVED INTO CENTRAL NC THIS EVENING AS DEPICTED
IN AREA SOUNDINGS AND ON WATER VAPOR SATELLITE IMAGERY. THIS
SHOULD ENSURE CLEAR SKIES OVERNIGHT...EXCEPT FOR THE ISOLATED
CONVECTIVE CELLS SOUTHEAST THROUGH MIDNIGHT...AND DECLINING DEW
POINTS AT THE SURFACE. RADIATIONAL COOLING SHOULD BEGIN TO
ACCELERATE ONCE THE INITIAL SURGE OF DRIER AIR THIS EVENING PASSES
BY AND WINDS SUBSIDE. FORECAST HOURLY TEMPERATURES WILL BE SLOWER
TO FALL BEFORE MIDNIGHT. MINIMUM TEMPERATURES BEFORE DAYBREAK
SHOULD DIP TO MID 60S ACROSS THE NW HALF TO NEAR 70 IN THE SE.
-RFG

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
MODELS BEGIN TO DIVERGE IN THEIR SURFACE DEPICTION SUNDAY AND THE
FORECAST BECOMES MORE UNCERTAIN THEN...AND INTO THE LONG TERM
PERIOD. THE GFS DEPICTION OF A SURFACE TROUGH DROPPING INTO THE
STATE FROM THE NORTHWEST SUNDAY WHILE UNDER A 3240 METER 700
MILLIBAR RIDGE IS SUSPECT. AT THIS TIME FAVORING THE SURFACE
FEATURES OF THE NAM...WHICH ARE 180 DEGREES OUT OF PHASE WITH THE
GFS BY EARLY MONDAY MORNING.

AIR MASS LOOKS DRY ENOUGH TO BRING THE COOLEST NIGHT IN MANY DAYS
WITH LOWS RANGING THROUGH THE 60S. A POSSIBLE FACTOR MAKING THIS
FORECAST TOO COOL IS THE MODEL DEPICTION OF SIGNIFICANT LOW LEVEL
MOISTURE ADVECTION BEFORE SUNRISE SUNDAY WITH 15 TO 20 KNOTS FROM
THE SOUTH TO SOUTHEAST AT 3000 FEET AFTER MIDNIGHT. IF THE SURFACE
RIDGE DROPS INTO THE NORTH PART OF NORTH CAROLINA AS EXPECTED...
SOME SIGNIFICANT STRATUS DEVELOPMENT IN CENTRAL NORTH CAROLINA IS
POSSIBLE TOWARD SUNRISE.

SUNDAY HIGHS ARE SUSPECT...BUT BASED MORE ON THE NAM DEPICTION.
SLIGHTLY BELOW NORMAL AFTERNOON HIGHS IN THE NORTHEAST...AT MID
80S... WITH LOWER 90S SOUTHWEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
500 MILLIBAR 5940 METER RIDGE IN GENERAL STAYS JUST TO SOUTH
THROUGH THE PERIOD...WHICH PROTECTS US FROM HURRICANE DEAN (NEED
THE RAIN...NO THANKS ON THE WIND). AFTERNOON HIGHS SHOULD AVERAGE
ABOUT FIVE DEGREES ABOVE NORMAL WITH ANY AFTERNOON SHOWER OR
THUNDERSTORM ISOLATED IN NATURE. LOWS START OUT NEAR NORMAL SUNDAY
NIGHT AT 67 TO 72 AND SLOWLY INCH UPWARD TOWARD THURSDAY NIGHT.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VERY DRY MID-LEVEL AIR ADVECTING ACROSS NORTH CAROLINA ON WATER
VAPOR IMAGERY...COUPLED WITH MODEST CIN...MADE IT DIFFICULT FOR ANY
SHOWER DEVELOPMENT AND RESULTS IN FEW TO SCATTERED CLOUDS OVER
CENTRAL NORTH CAROLINA.  DRY AIR WILL CONTINUE TO GRADUALLY MOVE
SOUTH ACROSS CENTRAL NORTH CAROLINA OVERNIGHT INTO EARLY SATURDAY
MORNING...AS DEPICTED BY THE RECENT NAM SURFACE DEWPOINT AND THETA-E
FORECAST FIELDS.  ALTHOUGH SUBSIDENCE WILL GRADUALLY INCREASE OVER
CENTRAL NORTH CAROLINA OVERNIGHT...ALONG WHAT REMAINS OF THE SURFACE
TROUGH...THE NAM FORECASTS LIFT TAKING PLACE OVERNIGHT TOWARD THE
COAST SOUTH AND EAST OF KFAY AND KRWI.  DUE TO THE VERY ISOLATED
NATURE OF EVENING SHOWERS AND THE LIFT AND DEEPER MOISTURE EXPECTED
SOUTH AND EAST OF CENTRAL NORTH CAROLINA TAF SITES OVERNIGHT...LEFT
THE MENTION OF SHOWERS OUT OF ANY TAF FOR THIS FORECAST PERIOD.

SURFACE DEWPOINTS WERE FALLING NEAR THE TRIAD...BUT THE SLOW
MOVEMENT OF THE SURFACE TROUGH AND BUILDING HIGH PRESSURE OVERNIGHT
WILL RESULT IN A VERY GRADUAL LOWERING OF SURFACE DEWPOINTS FARTHER
SOUTH.  SURFACE TEMPERATURES AND GROUND TEMPERATURES ARE BOTH VERY
WARM...SO DID NOT FORECAST FOG BUT MAINTAINED MVFR HAZE ESPECIALLY
AT KFAY AND KRWI UNTIL WINDS SHIFT MORE TO THE NORTH BY SUNRISE
SATURDAY.  SCATTERED LOW CLOUDS MAY OCCUR BUT NAM LOW-LEVEL MOISTURE
FIELDS...MODEL SOUNDINGS...AND ENSEMBLE CLOUD FORECASTS APPEAR TO
MAKE BROKEN-TO-OVERCAST STRATUS A LOW PROBABILITY.  WINDS AROUND
15KT JUST ABOVE THE SURFACE WILL RESULT IN A BRIEF INCREASE IN WIND
WITH MIXING BY MID-MORNING SATURDAY BEFORE DIMINISHING SPEEDS
FORECAST ALOFT...DOWN TO 5KT AT 850MB ON THE NAM BY 21Z SATURDAY...
PROVIDES FOR LIGHT WINDS FOR THE END OF THE TAF PERIOD.

LOW LEVEL FLOW BECOMES SOUTHEASTERLY BY SUNDAY AFTERNOON AS SURFACE
HIGH MOVES OFFSHORE. THIS FLOW WILL LIKELY USHER THE HUMID AIR BACK
INTO THE REGION LATE SUNDAY AFTERNOON AND EVENING. THUS...EXPECT A
RETURN TO EARLY MORNING MVFR/IFR CONDITIONS CAUSED BY STRATUS OR FOG
MONDAY MORNING AND AGAIN TUESDAY MORNING.

&&

.CLIMATE...
DRY AND HOT CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. IN FACT... IF WE EXPERIENCE NORMAL
TEMPERATURES FOR THE REST OF THE MONTH RDU WOULD BREAK THE RECORD
FOR THE WARMEST AUGUST ON RECORD... AND GSO WOULD FALL A TENTH OF A
DEGREE SHORT OF THE WARMEST AUGUST ON RECORD. HOWEVER...
TEMPERATURES THROUGH THE END OF AUGUST LOOK TO BE AT OR ABOVE
NORMAL. THUS... THE RECORDS LISTED BELOW ARE LIKELY TO FALL.

TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD.

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RFG
NEAR TERM...RFG
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...DJF/WSS
CLIMATE...
Hazardous weather outlook, Aug 17, 11:19 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1219 PM EDT FRI AUG 17 2007

NCZ007>011-021>028-038>041-043-180900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
1219 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON.
THE MAIN SEVERE WEATHER THREAT WILL BE EXCESSIVE LIGHTNING AND
ISOLATED WIND GUSTS NEAR 60 MPH. THE THUNDERSTORM THREAT WILL
DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THAT OCCUR
THIS AFTERNOON.

NCZ042-073>078-083>086-088-089-180900-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1219 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE
MAIN SEVERE WEATHER THREAT WILL BE EXCESSIVE LIGHTING AND ISOLATED
WIND GUSTS AS HIGH AS 75 MPH. THE SEVERE WEATHER THREAT WILL BE
GREATEST BETWEEN 2 PM AND 8 PM. THE AMOUNT OF LIGHTNING STRIKES
EXPECTED MAY SPARK A FEW PROPERTY FIRES.

FINALLY...AFTERNOON TEMPERATURES IN THE MID AND UPPER 90S COMBINED
WITH THE HUMIDITY WILL PUSH THE HEAT INDEX TO BETWEEN 100 AND 104
DEGREES THIS AFTERNOON. PEOPLE WORKING OUTDOORS WILL NEED TO TAKE
FREQUENT BREAKS OUT OF THE SUN AND DRINK PLENTY OF FLUIDS TO WARD
OFF POSSIBLE COMPLICATIONS FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND
EARLY EVENING.

WSS

In the hours before

Special weather statement, Aug 17, 10:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1116 PM EDT FRI AUG 17 2007

NCZ042-180400-
JOHNSTON-
1116 PM EDT FRI AUG 17 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON COUNTY THROUGH
MIDNIGHT EDT...

AT 1116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COATS CROSSROADS...OR ABOUT 13 MILES WEST OF SMITHFIELD...MOVING
SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FOUR OAKS AND
SMITHFIELD.

GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND LIGHTNING CAN BE
EXPECTED WITH THE STORM. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED
PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. STAY
TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

DJF

The radar

The Raleigh/Durham radar (KRAX), 23 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
August 17, 10:50 PM EST
Where
Johnston County, 0.89 mi NW of Selma
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.539, -78.291

One tree was blown down across North Massey Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49228.